Oklahoma, 2020Flash Flood in Oklahoma, August 14, 2020
August 14, 2020 · NWS TSA · 1 event in 1 county or zone
Slow-moving thunderstorms that moved repeatedly across the same areas resulted in locally heavy rainfall of up to four to seven inches. This excessive rainfall, which fell in just a few hours, resulted in localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving thunderstorms that moved repeatedly across the same areas resulted in locally heavy rainfall of up to four to seven inches. This excessive rainfall, which fell in just a few hours, resulted in localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 14, 5:10 AM CST, 10 minutes earlier.
Area forecast discussion, Aug 14, 5:10 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
610 AM CDT Fri Aug 14 2020
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered thunderstorms will impact KFSM, and possibly KFYV
and KXNA, through 14-15Z. Expect areas of MVFR cigs and vsbys
in the rain areas along with locally gusty winds. Otherwise,
VFR conditions will prevail.
&&
.PREV DISCUSSION... /Issued 413 AM CDT Fri Aug 14 2020/
DISCUSSION...
MCS is currently ongoing across far Eastern Oklahoma and Northwest
Arkansas early this morning. This complex was continuing to
develop along the 850-mb moisture axis and on the northern
periphery of 850-mb frontogenetic forcing. All of this resided on
the eastern periphery of the instability axis which has allowed
for a continued severe potential with damaging winds of 60 to 70
mph being the main threat. 30-40KT deep layer shear values could
allow for a secondary threat of large hail. Storm movement has
been around 30-35 mph...though with continued storm
development training over the same locations and some rain rates
greater than 1 inch/hr...periods of heavy rainfall creating flash
flooding conditions will also continue to be possible. Thus will
continue current flash flood watch through mid morning as
localized amounts of 3-4 inches remain possible.
Through the mid morning hours...the MCS is expected to continue to
push southeast through far Eastern Oklahoma and West Central
Arkansas with a limited severe potential and locally heavy
rainfall. Latest short term solutions continue to indicate the
majority of the activity exiting the CWA around/shortly after 15z
with precip tapering off over West Central Arkansas around 18z.
There is a non-zero chance that isolated additional development
may occur within the higher terrain of Northwest Arkansas during
the afternoon hours...though will hold pops just below mentionable
criteria.
This afternoon...warm and humid conditions are forecast with
dewpoints in the mid 70s for much of the CWA. Some upper 70
dewpoints may also be possible from recent rains. These conditions
will aid in afternoon temps climbing into the mid 90s underneath
mostly clear to partly cloudy skies for the western portion of the
forecast area to upper 80s and lower 90s across today's rain
footprint over far Eastern Oklahoma and Northwest Arkansas. In
response...heat index values of 105 to around 109 degrees could
be possible mainly along and west of Highway 75 and Indian Nations
Turnpike in Eastern Oklahoma. Thus...will go ahead and issue a
heat advisory for these locations this afternoon.
Overnight tonight...a cold front...associated with a low pressure
system forecast to push eastward through the Northern Plains...is
forecast to drop into the Central Plains where additional storm
development will be possible. There is a non-zero potential that
some of this development tries to make a run toward Northeast
Oklahoma late. However...latest thinking would that any precip
should be weakening as it approaches. Thus...mostly clear to
scattered cloud cover should help to keep lows tonight in the
low/mid 70s for much of the CWA.
Hot and humid conditions continue Saturday ahead of the
approaching cold front with heat index values again around 105
degrees possible over parts of Eastern Oklahoma. Another heat
advisory may be needed if these numbers continue to be forecast.
The cold front looks to move into the CWA Saturday night and
continue to push southward through the region Sunday. There
remains some uncertainty with precip potential with the front and
for now will continue to hold off on mentionable precip as it
moves through. The greater precip chances may be Sunday night into
Monday morning across Southeast Oklahoma before the associated
upper wave exits the region. Behind the cold front...cooler and
drier conditions will be possible into the first half of next week
with high temps in the 80s forecast as the ridge of high pressure
expands over the Western CONUS allowing for northerly upper level
flow over the Plains.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 95 74 94 70 / 0 0 0 10
FSM 92 73 95 73 / 50 0 10 0
MLC 96 74 95 73 / 10 0 0 10
BVO 94 72 91 64 / 0 10 10 10
FYV 89 70 90 67 / 40 0 10 0
BYV 89 69 92 67 / 20 10 10 10
MKO 92 73 93 71 / 10 0 0 10
MIO 92 71 90 65 / 20 0 10 0
F10 95 73 94 70 / 0 0 0 10
HHW 98 75 97 75 / 20 0 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 8 AM CDT this morning for OKZ062-063-068-
069-072.
Heat Advisory from noon today to 8 PM CDT this evening for
OKZ049-053>055-059-060-064>066-071-073.
AR...Flash Flood Watch until 8 AM CDT this morning for ARZ010-019-020-
029.
&&
AVIATION.....18Hazardous weather outlook, Aug 14, 4:03 AM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
503 AM CDT Fri Aug 14 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-151015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
503 AM CDT Fri Aug 14 2020
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Far Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
HEAVY RAIN AND FLASH FLOOD.
RISK...Limited.
AREA...Far Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DANGEROUS HEAT.
RISK...Elevated.
AREA...Much of Eastern Oklahoma.
ONSET...Early Afternoon.
DISCUSSION...
A thunderstorm complex will continue to push through far eastern
Oklahoma and northwest Arkansas early this morning. A limited
severe potential will remain possible with locally damaging winds
being the main threat. Locally heavy rainfall which could create
flash flooding conditions will also be possible early this
morning as storms continue to move over the same locations. A
flash flood watch is in effect into the mid morning hours for much
of these locations where 1 to 2 inches with locally higher 3 to 4
inches could be possible. Majority of this activity is forecast
to exit the region by late morning.
This afternoon, hot and humid conditions are expected with heat
index values of 105 to near 109 degrees possible for parts of
eastern Oklahoma. The greater potential looks to be west of
a line from Bartlesville to Hugo. A heat advisory is in effect
this afternoon through 8 PM for these locations. Conditions should
improve during the evening hours.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Dangerous Heat Potential.
SUNDAY AND MONDAY...Thunderstorm Potential.
TUESDAY THROUGH THURSDAY...No Hazards.
EXTENDED DISCUSSION...
Hot and humid conditions are expected for much of the region
again Saturday ahead of a cold front forecast to move into eastern
Oklahoma and northwest Arkansas Saturday night and Sunday. A
chance of showers and thunderstorms will be possible Sunday night
into Monday morning across Southeast Oklahoma before the upper
level low pressure system exits the region. Behind the cold front,
cooler and drier conditions are forecast into the first half of
next week.
weather.gov/tulsa contains additional information.
In the hours before
Local storm report, Aug 14, 2:57 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
357 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 AM TSTM WND GST FORT SMITH 35.39N 94.40W
08/14/2020 E70 MPH SEBASTIAN AR TRAINED SPOTTER
SPOTTER REPORTS AN ESTIMATED WIND GUST OF 65 TO 70MPH IN
DOWNTOWN FT. SMITH.
&&
SNIDERLocal storm report, Aug 14, 3:07 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
407 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 AM TSTM WND GST 2 ENE GREENWOOD 35.23N 94.22W
08/14/2020 E60 MPH SEBASTIAN AR TRAINED SPOTTER
&&
SNIDERSpecial weather statement, Aug 14, 3:18 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
418 AM CDT Fri Aug 14 2020
ARZ020-140945-
Franklin AR-
418 AM CDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN COUNTY
UNTIL 445 AM CDT...
At 418 AM CDT, strong thunderstorms were located along a line
extending from 4 miles northwest of Branch to 2 miles east of Fort
Chaffee. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Charleston... Branch...
Ratcliff... Caulksville...
Peter Pender...
LAT...LON 3531 9385 3532 9392 3523 9392 3523 9402
3522 9403 3522 9408 3538 9407 3536 9381
3531 9381
TIME...MOT...LOC 0918Z 286DEG 38KT 3536 9399 3522 9402Local storm report, Aug 14, 3:37 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
437 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 AM TSTM WND DMG 2 ENE GREENWOOD 35.23N 94.22W
08/14/2020 SEBASTIAN AR TRAINED SPOTTER
MULTIPLE BRANCHES UP TO A FOOT IN DIAMETER DOWN. THIS
REPORT LOCATION PREVIOUSLY ESTIMATED WIND GUSTS OF 60MPH.
&&
SNIDERSpecial weather statement, Aug 14, 4:39 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Tulsa OK
539 AM CDT Fri Aug 14 2020
OKZ057-062-063-141115-
Craig OK-Delaware OK-Mayes OK-
539 AM CDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAIG...DELAWARE AND
NORTHEASTERN MAYES COUNTIES UNTIL 615 AM CDT...
At 538 AM CDT, a strong thunderstorm was located 3 miles east of
Disney, moving southeast at 35 mph.
Penny size hail will be possible with this storm.
Locations in or near the path include...
Vinita... Jay...
Langley... Bernice...
Ketchum... Spavinaw...
Disney... Cherokee State Park...
Bernice State Park... Cleora...
Chloeta... Spavinaw State Park...
Lake Eucha State Park... Disney Little Blue State Park...
Zena...
This includes Interstate 44 between mile markers 281 and 286.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3667 9500 3667 9492 3640 9460 3636 9459
3620 9498 3662 9519 3669 9500
TIME...MOT...LOC 1038Z 313DEG 31KT 3650 9495Special weather statement, Aug 14, 5:16 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
616 AM CDT Fri Aug 14 2020
OKZ057-058-062-063-141200-
Craig OK-Delaware OK-Ottawa OK-Mayes OK-
616 AM CDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAIG...DELAWARE...
SOUTHWESTERN OTTAWA AND NORTHEASTERN MAYES COUNTIES UNTIL 700 AM
CDT...
At 615 AM CDT, strong thunderstorms were located along a line
extending from 2 miles north of Vinita to near Kansas. Movement was
southeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations in or near the path include...
Siloam Springs... Vinita...
Jay... Grove...
Afton... West Siloam Springs...
Langley... Colcord...
Kansas... Bernice...
Ketchum... Spavinaw...
Bluejacket... Disney...
Oaks... Pensacola...
Hoot Owl... Honey Creek State Park...
Cherokee State Park... Rose...
This includes Interstate 44 between mile markers 278 and 300.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3684 9501 3655 9462 3650 9462 3616 9456
3616 9505 3679 9531
TIME...MOT...LOC 1115Z 310DEG 19KT 3667 9517 3619 9478Flash Flood, Delaware
- When
- August 14, 5:20 AM CST to 8:15 AM CST
- Where
- Delaware County, 1.44 mi N of Kansas to 2.86 mi S of Kansas
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.221, -94.799
Portions of Highway 10 were flooded south of Highway 412.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, August 14 to 31, 20204 deaths · 18 injured · 61 kt wind · 29 events
- Excessive Heat in California, August 14 to 20, 20202 deaths · 2 events
- Tornadoes and Hail in Nebraska, August 14, 2020$17 million · EF0 · 16 events
- Hail and Damaging Wind in Kansas, August 14, 2020$26 million · 4 in hail · 6 events
- Tornadoes and Hail in Minnesota, August 14, 2020$1.3 million · EF1 · 41 events
- Excessive Heat in California, August 14 to 20, 2020$6.0 million · 15 events
- Tornadoes and Flash Flooding in Minnesota, August 14, 2020EF1 · 47 events
- Hail and Damaging Winds in Texas, August 14, 2020$50,000 · 1.5 in hail · 9 events
- Damaging Wind in Michigan, August 14, 2020$50,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, August 14, 20201.75 in hail · 14 events
- Flash Flooding in North Carolina, August 14, 2020$15,000 · 5 events
- Hail and Damaging Wind in Kansas, August 14, 20204 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907866.